From Toronto, Canada:
Having been on increasing doses of glyburide and metformin (from about three years now on four tablets a day of each, two each morning and night), the doctor sent my sister to an endocrinologist in September 2004. The doctor put her on Humulin 30/70, 12 units in the morning and 17 in the evening. Ever since then, her sugars were skyrocketing, especially after anything she ate. It was as if she was not taking any medication. Her sugars were between 25 to 28 mmol/L [450 to 504 mg/dl] after a meal, even if she ate a few crackers!
The endocrinologist's nurse, who she was dealing with, kept telling her to increase it only by 2 units. She then insisted on speaking directly with the endocrinologist, who told her to go up to 24 and 30 units, but the nurse kept giving her conflicting information, saying to go back to the original amounts. She then spoke to her family physician, who told her to take one metformin each in the morning and at night. The nurse told her to stop that immediately.
In the meantime, my sister was unable to function. Her mind always foggy and a feeling of total listlessness always took over her. By the way, by then, she was on 30 and 40 units each day of Humulin and her fasting sugars were 12 to 14 mmol/L [216 to 252 mg/dl]. After meals, she was in the 20s mmol/L [over 360 mg/dl] constantly and she felt better only about four hours after meals or of non-eating. She was afraid of eating in the six hour period before meals. Her leg muscles seemed to be giving way, she could barely walk, (she showed us the lumps that were forming instead of her firm muscles on her thighs) especially after sitting for a while, and it was impossible for her to get up without holding firmly to something solid. Climbing up, especially onto buses, was a massive problem. She kept getting severe headaches and occasional constipation.
By the way, she has an underactive thyroid and also high cholesterol and osteoarthritis. She is also in menopause. She has no pressure problems. She requested to talk to the endocrinologist again, who was due to go on vacation, so she sent him an urgent note by fax which his secretary failed to give him before he went on vacation. It was four months now that she was in this situation and could barely function in the office having bad memory lapses, etc. At home, all she did was sleep or sit before the t.v. and doze. We ask her doctor to give us the name of another endocrinologist.
The new endocrinologist switched her onto to Humalog 25/75, I think, with one metformin each morning and night. He said her average sugars, her A1c, was 12.0. He said to try this out for about five weeks and, if there were no improvement, then he would put her on to five shots a day with meals, etc.(I don't know what kind of insulins). There has been improvement in her sugars. Her fasting blood sugar now averages 10 mmol/L [180 mg/dl] and her post-meal blood sugars average 17 to 20 mmol/L [306 to 360 mg/dl].
My concern is that the one packet of Humalog was exhausted on a Saturday night and so, rather than go without it, she took the Humulin of which she had a few in stock. Now, she is afraid to return to the doctor and tell him so. She asked me to check for her about the dangers of switching from Humalog to Humulin and now going back to Humalog. Also, was the dose of 30 and 40 units causing her all these leg problems? What are the effects of such high sugars after meals?
She also seems to feel a bit heavy in the chest at times. The last two blood tests that she took were such a problem. Her veins could not be found after more than a dozen pokes on her arms and even the back of her hands. When found, either there was no blood coming or it started and stopped. She feels faint and turns cold and has to lie down while they poke her all around. What could be the cause of this? Are there any ill effects of too much insulin? Could you please enlighten us on the effects of too much insulin and the dangers of too many high sugars? Can she go back to tablets now? She was better off with those. I need your urgent advice to help her retain her sanity and keep her out of depression.
Your sister has many issues to address at present. There needs to be a priority given to treating the blood sugars as a number of the symptoms you describe would improve greatly if her sugars were improved. It sounds to me like one office ought to be in charge of making the diabetes medication changes. If she is going to continue with the endocrinologist, their office should make the changes. Sometimes the nurse is limited by the size of the insulin change that can made by previous agreement with the physician. Changes of larger intervals might have to be directly approved by the endocrinologist. The depression, muscle symptoms, listlessness, and many other things can be improved by getting the sugars down into their target range. There is not necessarily a danger with too much insulin outside low sugars. The dangers of too many high sugars for a long time can cause nerve, kidney, and eye conditions that lead to failure of those organs. Even having high sugars causes frequent urination, blurry vision, weakness, weight loss, and muscle pain and cramping. Your sister needs to be in frequent contact with the same care group as she follows up with her treatment. Whether she uses NovoLog or other insulins, all of them can be made to work, but they need to be adjusted over time. Sometimes it takes many steps before you get the adjustments set appropriately.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.